Causes of Priapism
An uncontrolled, unstoppable erection may sound like a fantasy to most men,
especially those in middle age and beyond that are struggling with erectile
dysfunction. However, any erection over a couple of hours is termed
priapism and, besides being very painful, can result in permanent damage to the
penis. (Always go to the emergency room immediately if you cannot stop an
What causes priapism? Surprisingly, priapism is not completely understood.
However, there are many rather suprising triggers of priapism that many men
1. Alcohol. Heavy
drinking was one of the most common associations with priapism.  Alcohol
results in vasodilation - although if you have too much it can have the opposite
vasoconstricting effect - and the right dosage apparently can
overstimulate. Probably more importantly, alcohol affects the alpha
adrenergic system - more about that below. 
Need to boost your Nitric Oxide naturally through food, drink and supplements? Check out Lee Myer's book here:
The Peak Erectile Strength Diet
Or do you need the most comprehensive testosterone book in Amazon? Here it is:
Natural Versus Testosterone Therapy
2. Trazodone. This antidepressant is estimated to cause 80% of
drug-induced priapisms and can result in some rather severe cases.  One
particularly gruesome case resulted in amputation of the penis.  If you have
been prescribed this drug, beware that "in approximately 33% of the cases
reported, surgical intervention was required and, in a portion of these cases,
permanent impairment of erectile function or impotence resulted." 
What causes such severe cases? Trazodone is "thought to result from
unopposed ?-adrenergic blockade; pharmacologic treatment consists of infusion of
?-adrenergic agonist drugs directly into the penis."
The significance is that noradrenaline actually blocks an erection from
occurring. In fact, surgeons have injected noradrenaline directly into the
penis in order to bring down erections. 
One can think of nitric oxide as the stimulator of erections and, in a way,
noradrenaline as the dampener. When you remove the brakes, the truck just keeps
rolling down the hill with nothing to stop it. Thus, alpha
adrenergic antagonists (alpha-adrenoceptor antagonists), which decrease
noradrenaline levels, are very often the root cause of priapism.
3. Erectile Supplements and Herbs. Most herbal and supplement impotence
preparations do not have the ingredients listed. And, even if they do, can
in some men induce priapism. One severe case involved a preparation called
"All Nite Long" and the researchers reported that "a cavernoglanular shunt was
then attempted with a large biopsy needle (Winter shunt) and subsequently with a
scalpel (Ebbehoj shunt), without success."  Needles and scalpels - it
hurts just to think about it!
Yohimbe (Yohimbine) is also common such preparations and can lead to priapism.
 Why is that? One compounnd in yohimbine is an alpha adrenergic
One poster on our forum also mentioned another
"formula" that resulted in
the same. Did it also have yohimbine in it? Who knows?
Of course, the tragedy is that many men are taking these concoctions in the
hopes of helping their sex lives only to find that they have potentially damaged
4. Alpha Blockers. Did you know that there are a whole class of
drugs that are, by definition, alpha adrenoceptor antagonists? And, yes,
these can cause priapism. Again, middle-aged and senior men are
particularly vulnerable, because these are commonly prescribed for BPH (enlarged
prostate). One nasty case of this is mentioned in the literature, where a
man's priapism persisted even after shunt surgery on his penis.  Prazosin has
also been linked to the same issue. 
5. Cocaine and Prescription Narcotics. Cocaine is notorious for
priapism and, again, the reason is related: it depletes the body of
noradrenaline. As noradrenaline (norepinephrine) levels fall, eventually the
body loses its ability to shut off an erection in many cases.
This can happen with prescription narcotics (vicodin, percoset, oxycodone, etc.)
as well. One strange story out of the U.K. in late 2011 tells of a man
who, due to a medical condition, supposedly experiened painful long-lasting
erections and then robbed his own father at knife point to get money to buy pain
killers.  We ask the question, "Could he not have been first addicted to
pain killers which then led to his priapism?"
6. Pomegranate Juice and Viagra. There have been several case reports of priapism resulting from this combination. Pomegranate juice is not only a potent stimulator of nitric oxide but can alter liver function. Those taking any PDE5 inhibitor (Cialis, Levitra, Stendra, etc.) should also use caution. 
2) Alcohol Clin Exp Res, 2009 Feb, 33(2):255-63, "A pilot trial of the alpha-1
adrenergic antagonist, prazosin, for alcohol dependence"
http://www.medscape.com/viewarticle/549253_6, "Counseling Patients About
Sexual Issues: Drug-Induced Priapism"
4) J Clin Psychiatry, 2010, 12(2), "Penile Amputation After Trazodone-Induced
Priapism: A Case Report"
6) International Journal of Impotence Research, 2005, 17:469–470, "Priapism
caused by 'All Nite Long'"
7) Eur Urol, 1986, 12(3):169-70, "Intracavernous injection of noradrenaline to
interrupt erections during surgical interventions"
8) JOURNAL OF MEDICAL TOXICOLOGY, 5(4):223-225, "Refractory priapism associated
with ingestion of yohimbe extract"
9) International Journal of Impotence Research, 2005, 17:293–294, "Unresolved
priapism secondary to tamsulosin"
10) Br Med J, 1979 October 27, 2(6197):1039, "Prazosin and priapism"